Illinois, 2024

Flash Flooding and Hail in Illinois, May 19, 2024

May 19, 2024 · NWS ILX · 9 events in 3 counties and zones

An upper-level disturbance interacting with a stationary frontal boundary draped across central Illinois triggered clusters of strong to severe thunderstorms during the afternoon and evening of May 19th. Some of the cells produced flash flooding and hail as large as ping pong balls near Long Creek in Macon County, while others caused isolated flash flooding in parts of rural Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a stationary frontal boundary draped across central Illinois triggered clusters of strong to severe thunderstorms during the afternoon and evening of May 19th. Some of the cells produced flash flooding and hail as large as ping pong balls near Long Creek in Macon County, while others caused isolated flash flooding in parts of rural Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 1:38 PM CST, 2 hours 7 minutes earlier. Its key messages:

  • Temperatures remain above normal through Tuesday, with highs in the upper 80s or low 90s. Peak heat indices will be in the low 90s each day.
  • Scattered thunderstorms, mainly north of I-72 (20-30% chance), through this evening. Severe weather is unlikely but funnel clouds or a brief landspout can't be ruled out. Slow storm motions could lead to locally heavy rainfall exceeding 1.5".
  • Severe thunderstorms are possible Monday through Wednesday, although the areas at risk vary each day. The greatest risk is the potential for damaging winds northwest of the IL River late Tuesday evening, as well as south of I-70 on Wednesday afternoon.
Area forecast discussion, May 19, 1:38 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
238 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Temperatures remain above normal through Tuesday, with highs in
  the upper 80s or low 90s. Peak heat indices will be in the low
  90s each day.

- Scattered thunderstorms, mainly north of I-72 (20-30% chance),
  through this evening. Severe weather is unlikely but funnel
  clouds or a brief landspout can't be ruled out. Slow storm
  motions could lead to locally heavy rainfall exceeding 1.5".

- Severe thunderstorms are possible Monday through Wednesday,
  although the areas at risk vary each day. The greatest risk is
  the potential for damaging winds northwest of the IL River late
  Tuesday evening, as well as south of I-70 on Wednesday
  afternoon.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 234 PM CDT Sun May 19 2024

As of 2pm/19z, the diffuse frontal boundary that's been draped
across the area today does seem to have lifted back to the north,
with NE winds at Pontiac and Peoria, but a southerly component to
the wind at Lincoln/Bloomington/Champaign. To this point, Cu
development had been fairly limited, but day-cloud phase satellite
imagery shows sporadic signs of glaciation occurring in Vermilion
and Menard County. We'll likely see increasing vertical
development eventually leading to deep convective initiation over
the next few hours, which is consistent with what the CAMs have
shown. The latest RAP mesoanalysis is still showing a corridor
near that frontal boundary where non-supercell tornado parameter
values range from 0.5 to 1, so a funnel or isolated landspout
could occur as cells deepen this afternoon. With weak shear,
storms should be relatively short- lived, but they also won't be
moving fast and if an updraft manages to persist longer than
expected locally heavy rainfall could occur (isolated totals over
1.5" possible). These storms should wane after sunset.

A shortwave is progged to lift NE from the Plains towards the
upper Midwest early Mon AM, which could produce a few
showers/storms NW of the IL River before midday. The forecast gets
a little more complicated into the afternoon. Zooming out and
stepping back for a moment, explosive thunderstorm development is
expected over KS this evening. This matters for us because CAMs
depict a remnant MCV lifting NE thru IA toward N IL, which could
provide additional forcing for storms Mon PM, even though the
primary upper wave will be positioned well north of the area by
that time. The environment does look marginally supportive of
severe weather, with moderate instability and weak shear (less
than 30 knots). Forecast soundings show an inverted-V profile
below the cloud deck, with over 1000 J/kg of DCAPE. The weak shear
means storms will likely lack organization, but that thermo
profile could support sporadic hail or strong wind gusts. As is
often the case with MCVs, there is still a good deal of
uncertainty as to where it ultimately tracks, how expansive the
associated cirrus shield will be, and what impacts that
subsequently has on the destabilization. For now, most of the CWA
north of I-70 is in a marginal risk (level 1 of 5) for severe
weather, but far northern portions of the CWA (Marshall and
northern Woodford/McLean Counties) are in a slight risk (level 2
of 5).

Erwin

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 234 PM CDT Sun May 19 2024

Severe t-storm potential exists across portions of the ILX CWA
both Tues evening (level 3 of 5 risk west of IL River) and Wed
(best chance south of I-70), driven by a volatile environment
ahead of an advancing cold front. Unfortunately, we're at a time
of year where the mesoscale details become quite murky more than
24 hours in advance, owing to multiple rounds of convection
progressing across the Plains and Midwest between now and
Wednesday.

The current expectation is that an emerging upper level trough
will result in a deepening sfc low across the west-central Plains
by late Mon, which eventually lifts northeast to the upper
Midwest on Tues. WAA could result in a few elevated (not surface-
based) storms Mon night into early Tues AM. Forecast soundings
don't look particularly impressive, but there could be a low-end
hail threat from these storms. For Tues afternoon, forecast
soundings show strong capping across the entire ILX CWA, owing to
a +18 to +20 degC warm nose. Storms are expected to form along a
cold front across IA Tues afternoon and eventually progress SE
into the CWA, but they likely won't move in until after 7pm
Tues/00z Wed. Given the expected storm mode (linear or quasi-
linear), damaging winds remains the top concern, but all hazards
are possible. Forecast hodographs do become elongated in the low-
level as the LLJ kicks in, with nearly 50 knot winds just 1km AGL
Tues eve, resulting in roughly 30 knots of 0-1km shear and around
200 J/kg of 0-1 SRH. 0-3 km shear values are around 40 knots,
which gives some wiggle room for embedded surges within the line
to hit 30 knots of line-normal 0-3 km shear. All of those
aforementioned low-level shear/helicity values suggest a tornado
threat will exist in addition to the damaging wind potential.
Exactly how long, and how far east, these threats persist into the
night remains uncertain, and this is well reflected in the Day 3
convective outlook which gradually lowers the risk category with
eastward extent.

Wednesday's severe threat will still ultimately depend on where
the front/outflow from Tuesday night's storms set up. Some
guidance has been trending slower/further north with the frontal
placement, so while the most likely area for severe weather is
still south of I- 70, the I-72 corridor could wind up being at
risk as well. Between the mesoscale uncertainty and the northward
trends, was not as comfortable reducing the northwestward extent
of PoPs compared to previous forecast cycles. Ahead of the front,
the environment is expected to remain quite volatile with ample
instability (approaching 2500 J/kg). Despite the primary upper
wave associated with Tuesday's storms lifting well off to the
north, a secondary short wave will place a new strong mid-level
jet streak over the region (60+ knot flow at 500mb), resulting in
40-50 knots of deep layer shear across the warm sector. Shear
profiles continue to look rather unidirectional, and deep layer
shear vectors parallel to the front suggest a linear storm mode
with damaging winds as the primary threats, while hail is also a
concern.

Temperatures cool off a bit behind the front, with highs in the
upper 70s/low 80s for the end of the work week. The upper wave
pattern remains quite progressive into next weekend, so the
extended forecast continues to be littered with precip chances -
but model spread in the timing and placement of any specific
disturbance is quite large. The CPC 6-10 day precip outlook (May
25-29) shows a 40- 50% chance of above normal precip.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1202 PM CDT Sun May 19 2024

A weak, stalled front is draped east-west across the region, and
continues to make the wind direction forecast tricky through the
afternoon. There is also a 20-30% chance for showers/storms this
afternoon. The addition of a PROB30 for -TSRA was considered,
mainly for the 20-23z time frame, but with storms expected to be
widely scattered, opted to stick with just VCSH. Winds will shift
to SE overnight, before shifting back to SW after sunrise Mon. VFR
conditions should prevail through the period.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 19, 2:20 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Sun May 19 2024

ILZ027>031-036>038-040>043-047>053-201200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
320 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible from mid afternoon through about
sunset. While the severe weather threat is low, these may contain
gusty winds and heavy rain. In addition, conditions are supportive
of funnel clouds or perhaps an isolated, brief slow-moving tornado.
This would be most likely during the mid afternoon when storms are
beginning to form.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday through Wednesday.
A few storms on Monday may be strong or briefly severe, but the main
threat of severe weather will be Tuesday evening. Damaging winds are
the primary concern during that period.

Additional storms are expected Friday and Saturday, though the
severe weather threat is more uncertain during that period.

Minor flooding will linger on the Illinois River from Havana to
Beardstown through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061-201200-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
320 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible from mid afternoon through
sunset. While the severe weather threat is low, these may contain
gusty winds and heavy rain. In addition, conditions are supportive
of funnel clouds or perhaps an isolated, brief slow-moving tornado.
This would be most likely during the mid afternoon when storms are
beginning to form.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday through Wednesday
night. A few storms on Monday may be strong or briefly severe. A
better risk of severe weather exists Tuesday evening into Wednesday
morning. Damaging winds are the primary concern during that period.

Additional storms are expected Friday and Saturday, though the
severe weather threat is more uncertain during that period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-201200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
320 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Tuesday night through
Wednesday night. Some of these storms may be strong to severe, with
damaging winds the main concern. Additional storms are expected
Friday and Saturday, though the severe weather threat is more
uncertain during that period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

37

In the hours before

Special weather statement, May 19, 1:58 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
258 PM CDT Sun May 19 2024

ILZ029-031-036>038-040>048-192200-
Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-De Witt-
Piatt-Champaign-Vermilion-Cass-Menard-
Including the cities of Peoria, Eureka, Canton, Pekin, Bloomington,
Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign,
Urbana, Danville, Beardstown, and Petersburg
258 PM CDT Sun May 19 2024

...FUNNEL CLOUDS OR A BRIEF TORNADO POSSIBLE THIS AFTERNOON...

Atmospheric conditions exist that favor the possible formation of
weak circulations along a pre-existing boundary. Some of these
circulations are occurring underneath developing showers and
thunderstorms, where a funnel cloud may develop. Once the rain
begins, the funnel cloud usually dissipates.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

37
Special weather statement, May 19, 2:39 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
339 PM CDT Sun May 19 2024

ILZ036-192100-
Fulton-
339 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FULTON COUNTY
THROUGH 400 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuba, or 9 miles northwest of Lewistown, moving east at
5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cuba, Bernadotte, and Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4041 9042 4054 9037 4053 9016 4032 9023
TIME...MOT...LOC 2039Z 283DEG 5KT 4046 9032

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, May 19, 2:42 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
342 PM CDT Sun May 19 2024

ILZ041-048-192100-
Mason-Menard-
342 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENARD AND
SOUTHEASTERN MASON COUNTIES THROUGH 400 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kilbourne, or 11 miles north of Petersburg, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Easton, Kilbourne, and Oakford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 9002 4026 8997 4025 8972 4003 8980
TIME...MOT...LOC 2041Z 283DEG 5KT 4017 8991

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, May 19, 2:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 PM CDT Sun May 19 2024

ILZ041-048-192115-
Mason-Menard-
355 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MENARD...WESTERN
LOGAN AND SOUTHEASTERN MASON COUNTIES THROUGH 415 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenview, or near Mason City, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenview and Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 8960 4009 8960 4009 8958 4003 8958
      4003 8978 4016 8980
TIME...MOT...LOC 2054Z 260DEG 11KT 4010 8970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Champaign

When
May 19, 3:45 PM CST to 3:50 PM CST
Where
Champaign County, 3.8 mi NNE of Mahomet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.250, -88.370

Thunderstorm Wind, Champaign

When
May 19, 3:45 PM CST to 3:50 PM CST
Where
Champaign County, 3.8 mi NNE of Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.250, -88.370

A large tree limb was snapped.

Thunderstorm Wind, Macon

When
May 19, 7:02 PM CST to 7:05 PM CST
Where
Macon County, (Dec)decatur Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.830, -88.870

Hail, Macon

When
May 19, 7:17 PM CST to 7:22 PM CST
Where
Macon County, Long Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
39.820, -88.830

Hail, Macon

When
May 19, 7:31 PM CST to 7:36 PM CST
Where
Macon County, Mt Zion
Measured
0.88 in hail
Reported by
Public
Coordinates
39.770, -88.880

Flash Flood, Macon

When
May 19, 7:38 PM CST to 10:45 PM CST
Where
Macon County, 1.13 mi W of Long Creek to 1.15 mi WNW of Long Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
39.822, -88.851

Water was flowing across the road in the 2200 block of Esther Avenue due to 1 to 3 inches of rain falling in a short amount of time.

Hail, Macon

When
May 19, 7:45 PM CST to 7:50 PM CST
Where
Macon County, 2 mi N of Mt Zion
Measured
1.5 in hail
Reported by
Public
Coordinates
39.798, -88.874

Ping pong ball-sized hail at the intersection of IL-121 and Bentonville Road.

Hail, Macon

When
May 19, 7:49 PM CST to 7:54 PM CST
Where
Macon County, Long Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -88.830

Flash Flood, Douglas

When
May 19, 8:05 PM CST to 11:05 PM CST
Where
Douglas County, 2.73 mi ENE of Hugo to 2.94 mi E of Hugo
Cause
Heavy Rain
Reported by
Public
Coordinates
39.767, -88.104

A flowing creek washed out 200 feet on both sides of a culvert on North County Road 1965 East between East County Road 700 North and East County Road 800 North southwest of Murdock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171930, 1171935, 1171936, 1171931, 1171932, 1171929, 1171933, 1171934, 1171939.